Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2023, 2:03 AM EDT for 6 counties in Indiana. It was in force for 42 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 2:03 AM EDT (06:03 UTC)
- Expired
- Jul 29, 2023, 2:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:26 AM EDT | TORNADO | 2 Nnw Lake Everett, IN | GROUND AND STORM SPOTTER ASSISTED DRONE SURVEYS REVEALED A TORNADO TOUCHED DOWN JUST WEST OF THE EEL RIVER GOLF COURSE SOUTH OF CHURUBUSCO AND TRACKED RAPIDLY EAST SOUTHEAST CROSSING US33 BEFORE DISSIPATING IN A CORN FIELD WEST OF CHASE ROAD. TREES WERE DAMAGE |
| Jul 29, 2:36 AM EDT | TSTM WND DMG | 3 Nne Lake Everett, IN | Powerlines down at US 33 and Carroll Rd. |
| Jul 29, 2:36 AM EDT | TSTM WND DMG | 3 Wnw Wallen, IN | Two trees down on Dupont and Fritz Roads. Time estimated from radar. |
| Jul 29, 2:36 AM EDT | TSTM WND DMG | 3 Wnw Wallen, IN | Trees down at Dupont Rd and Hand Rd. Time estimated via radar. |
| Jul 29, 2:42 AM EDT | TSTM WND DMG | 1 Nne Wallen, IN | Tree limbs down and shingles off the roof at Avalon at Northbrook Apartments & Townhomes. Time estimated via radar. |
| Jul 29, 2:42 AM EDT | TSTM WND DMG | 1 N Wallen, IN | Trees down in the parking lot of this store. |
| Jul 29, 2:45 AM EDT | TSTM WND DMG | 3 Wnw Wallen, IN | Many trees down or snapped, tore part of roof off of barn. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
141
WUUS53 KIWX 290603
SVRIWX
INC003-033-087-113-151-183-290645-
/O.NEW.KIWX.SV.W.0113.230729T0603Z-230729T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
203 AM EDT Sat Jul 29 2023
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Steuben County in northeastern Indiana...
Northwestern Allen County in northeastern Indiana...
Noble County in northeastern Indiana...
Northern Whitley County in northeastern Indiana...
Western De Kalb County in northeastern Indiana...
Southern Lagrange County in northeastern Indiana...
* Until 245 AM EDT.
* At 203 AM EDT, severe thunderstorms were located along a line
extending from near Middlebury to near Syracuse to near Winona
Lake, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, Auburn, Kendallville, Columbia City, Angola60,
Garrett, Ligonier, Lagrange, Tri-lakes, Huntertown, Avilla,
Albion, Waterloo, Churubusco, Rome City, Topeka, Swan, Etna,
Wolcottville, and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 8496 4145 8498 4113 8515 4113 8569
4118 8569 4118 8565 4163 8566
TIME...MOT...LOC 0603Z 261DEG 54KT 4163 8566 4139 8567 4115 8582
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MARSILI1 follow-up statement
745
WWUS53 KIWX 290642
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
242 AM EDT Sat Jul 29 2023
INC003-033-087-113-151-183-290651-
/O.EXP.KIWX.SV.W.0113.000000T0000Z-230729T0645Z/
Steuben IN-Allen IN-Noble IN-Whitley IN-De Kalb IN-Lagrange IN-
242 AM EDT Sat Jul 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STEUBEN...
NORTHWESTERN ALLEN...NOBLE...NORTHERN WHITLEY...WESTERN DE KALB AND
SOUTHERN LAGRANGE COUNTIES WILL EXPIRE AT 245 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central and northeastern Indiana.
LAT...LON 4164 8496 4145 8498 4113 8515 4113 8569
4118 8569 4118 8565 4163 8566
TIME...MOT...LOC 0641Z 261DEG 54KT 4172 8492 4148 8493 4124 8508
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:40 AM EDT, 23 minutes earlier.
Area forecast discussion, Jul 29, 1:40 AM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 140 AM EDT Sat Jul 29 2023 .SYNOPSIS... Issued at 140 AM EDT Sat Jul 29 2023 Scattered showers and thunderstorms, some strong to severe, will continue overnight with locally heavy rain and damaging winds possible. Drier and cooler weather will then overspread the area this weekend as high pressure builds into the Midwest and Upper Great Lakes. && .SHORT TERM...(This afternoon and Tonight) Issued at 200 PM EDT Fri Jul 28 2023 Cloud debris from morning MCS slow to decay this morning but accelerating this aftn as MCV progresses into wrn OH. Sfc temps have naturally been slow to respond but aftn insolation/mixing will yield rapid rebound with low 90s southwest to tempered upper 80s northeast. Will drop prior heat advisory east and north yet retain southwest for this evening. Otherwise primary question remains with convective redevelopment late day and especially overnight. 17Z sfc analysis shows well demarcated outflow boundary extending from cntrl IL into srn IN before bucking back north as a warm front through IA. Expect wrn flank of outflow will mix north through evening while ern flank moves little with potential redevelopment invof the US30 corridor late this aftn with noted pocket of aggravated cu over ne IL earlier. Nevertheless northeast IA through nrn IL vcnty appears most susceptible for vigorous storm development by evening with rapid upscale growth/organization ese along sharp low level theta-e ridge tonight. 12Z guidance as a whole looks too far north with track of this expected MCS with a swd tilt favored which would steer it directly through cntr of the CWA mid to late evening with a commensurate heavy rain/damaging wind risk esp wrn half. Secondary MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave disturbance advancing east out of ND and track se late tonight, tracking through at least nrn CWA. Expected separation of these two systems would mitigate a certain flood potential yet there could be some overlap north of US30 which bears close scrutiny once lead system shows its hand later this evening. Will defer any possible flood watch to the next shift as 12Z guidance spread lends no confidence to the above scenario. && .LONG TERM...(Saturday through Thursday) Issued at 200 PM EDT Fri Jul 28 2023 A few showers possible within swd progressing cold front Sat morning into early aftn southeast otherwise notable drying and cooler temps follow through mid week as high pressure builds in across the Great Lakes. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 132 AM EDT Sat Jul 29 2023 Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA as convective linear system sweeps eastward through northern Indiana. Convection associated with northwest flow shortwave impinging along east to west frontal boundary through northern Indiana. In wake, of shortwave passage, frontal boundary will accelerate southward and reach the Ohio River by late this afternoon. VFR conditions emerge behind convection with surface flow turning northwest to north as frontal boundary sags south. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...T LONG TERM...T AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 PM EDT Fri Jul 28 2023 INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley- Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need later this evening. INZ013-015-020-022-023-290900- Pulaski-Fulton IN-White-Cass IN-Miami- 327 PM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 105 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely overnight with a risk for wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 29, 12:46 AM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 40.55N 85.28W
07/29/2023 M1.00 inch Blackford IN Public
Photos on Facebook of quarter size hail in
Pioneer.
&&
MJSpecial weather statement, Jul 29, 12:49 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023
INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...
At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.
&&
LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MARSILILocal storm report, Jul 29, 12:51 AM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 M1.00 inch Williams OH Public
Photos on Facebook show several quarter size
hailstones in Montpelier.
&&
MJLocal storm report, Jul 29, 12:52 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 E1.25 inch Williams OH Public
Photo on Facebook of hail slightly larger
than a quarter.
&&
MJLocal storm report, Jul 29, 1:37 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
137 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM Rain 1 SE Hudson Lake 41.70N 86.53W
07/29/2023 M4.10 inch La Porte IN Public
Spotter indicated amount fell over a two
hour period from 11pm to 115 am.
&&
CRLocal storm report, Jul 29, 1:47 AM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
147 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM Tstm Wnd Dmg North Liberty 41.53N 86.43W
07/29/2023 St. Joseph IN Broadcast Media
Broadcast media reports several trees down
in North Liberty.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:35 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 40 min |
| Jul 28, 8:42 PM EDT | Special Weather Statement | IWX | Adams | 48 min |
| Jul 28, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 51 min |
| Jul 28, 9:01 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 44 min |
| Jul 28, 9:23 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 37 min |
| Jul 28, 9:30 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| Jul 28, 9:32 PM EDT | Special Weather Statement | IWX | Starke | 43 min |
| Jul 28, 9:39 PM EDT | Special Weather Statement | IWX | Adams | 36 min |
| Jul 28, 9:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Miami, Pulaski | 29 min |
| Jul 28, 9:47 PM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 3 hr |
| Jul 28, 10:03 PM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 28, 10:05 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Jul 28, 10:06 PM EDT | Flash Flood Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 6 hr |
| Jul 28, 10:06 PM EDT | Special Weather Statement | IWX | Adams | 39 min |
| Jul 28, 10:25 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 35 min |
| Jul 28, 10:36 PM EDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Marshall | 41 min |
| Jul 28, 10:57 PM EDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 28, 11:02 PM EDT | Special Weather Statement | IWX | Wabash | 28 min |
| Jul 28, 11:06 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 28, 11:25 PM EDT | Special Weather Statement | IWX | DeKalb | 50 min |
| Jul 28, 11:31 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jul 28, 11:45 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Jul 28, 11:49 PM EDT | Special Weather Statement | IWX | Kosciusko | 41 min |
| Jul 28, 11:59 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 23 min |
| Jul 29, 12:19 AM EDT | Special Weather Statement | IWX | Noble | 56 min |
| Jul 29, 12:32 AM EDT | Special Marine Warning | IWX | 88 min | |
| Jul 29, 12:49 AM EDT | Special Weather Statement | IWX | Elkhart | 56 min |
| Jul 29, 12:54 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 66 min |
| Jul 29, 12:55 AM EDT | Flash Flood Warning | IWX | Saint Joseph | 4 hr |
| Jul 29, 1:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more | 60 min |
| Jul 29, 1:26 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 52 min |
| Jul 29, 1:35 AM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 40 min |
| Jul 29, 1:44 AM EDT | Flash Flood Warning | IWX | LaPorte | 3 hr |
| Jul 29, 1:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Wabash | 43 min |
| Jul 29, 2:09 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Kosciusko, Wabash, Wells, Whitley | 66 min |
| Jul 29, 2:14 AM EDT | Special Weather Statement | IWX | Blackford, Grant, Miami | 31 min |
| Jul 29, 2:25 AM EDT | Flash Flood Warning | IWX | Elkhart, Saint Joseph | 3 hr |
| Jul 29, 2:27 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 48 min |
| Jul 29, 2:38 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 52 min |
| Jul 29, 2:47 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 43 min |
| Jul 29, 3:10 AM EDT | Special Weather Statement | IWX | Jay | 65 min |
| Jul 29, 9:53 AM EDT | Beach Hazards Statement | IWX | LaPorte | 10 hr |
| Jul 29, 9:53 AM EDT | Small Craft Advisory | IWX | 10 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.